Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 4, 2024, 2:28 AM CDT for Cass County, Jackson County, Missouri; 4 counties in Kansas. It was in force for 5 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2024, 2:28 AM CDT (07:28 UTC)
- Expired
- Jul 4, 2024, 7:55 AM CDT
- In force
- 5 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS, Cass County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:00 AM CDT | FLASH FLOOD | 2 Wsw Raymore, MO | Roads flooding in Raymore including Dean Ave where 4-5 inches of water is over the curb. As well as flooding along Hubach Hill Road east of the school. |
| Jul 4, 3:58 AM CDT | FLASH FLOOD | 2 Wnw Greenwood, MO | Highway 291 at Hook Road has water covering both north and south bound lanes causing a temporary closure. |
| Jul 4, 4:29 AM CDT | FLASH FLOOD | 3 Ese North Kansas City, MO | Water Rescue at N. Chouteau Trafficway and N. Belmont Blvd. |
| Jul 4, 4:30 AM CDT | FLASH FLOOD | 1 Nnw Strasburg, MO | Flooding of Route E forced road closure. Time estimated from radar. |
| Jul 4, 4:31 AM CDT | FLASH FLOOD | 3 Ssw Kansas City, MO | Water rescue at Mill street and Westport Rd. |
| Jul 4, 4:55 AM CDT | FLASH FLOOD | 1 Wnw Lee'S Summit, MO | LSPD reporting flash flooding HWY-50 east and westbound lanes between 3rd Street and Chipman. |
| Jul 4, 4:55 AM CDT | FLASH FLOOD | 4 Sse Kansas City, MO | Water Rescue at Emanuel Cleaver II Blvd. and South Benton Ave. |
| Jul 4, 4:56 AM CDT | FLASH FLOOD | 3 W Sugar Creek, MO | Water rescue at Bennington Ave. and Wilson Ave. |
| Jul 4, 5:04 AM CDT | FLASH FLOOD | 2 Ese Lenexa, KS | US-69 SB Ramp to 103rd/I-435 is closed due to flooding. Overland Park PD is on scene blocking roadway. |
| Jul 4, 5:40 AM CDT | FLASH FLOOD | 2 Nne Belton, MO | 155th west of Harris near Oil Creek in Belton is under at least a few feet of water. |
| Jul 4, 6:00 AM CDT | FLASH FLOOD | 4 Nnw Raytown, MO | Water rescue at Raytown road and Stadium Drive. |
| Jul 4, 6:00 AM CDT | FLASH FLOOD | 4 S Kansas City, MO | Water rescue at Oak street and Martin Luther King Jr. Blvd. |
| Jul 4, 6:00 AM CDT | FLASH FLOOD | 4 Wnw Raytown, MO | Water Rescue at Martin Luther King Jr. Blvd. and Hardesty Ave. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
770
WGUS53 KEAX 040728
FFWEAX
KSC091-103-121-209-MOC037-095-041330-
/O.NEW.KEAX.FF.W.0024.240704T0728Z-240704T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
228 AM CDT Thu Jul 4 2024
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Johnson County in east central Kansas...
Northern Miami County in east central Kansas...
Southwestern Leavenworth County in northeastern Kansas...
Wyandotte County in northeastern Kansas...
Northern Cass County in west central Missouri...
Jackson County in west central Missouri...
* Until 830 AM CDT Thursday.
* At 228 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kansas City, Overland Park, Olathe, Independence, Lee's Summit,
Shawnee, Blue Springs, Lenexa, Leawood, Raytown, Grandview,
Belton, Prairie Village, Raymore, Gardner, Grain Valley, Merriam,
Harrisonville, Mission and Pleasant Hill.
This includes the following highways...
Interstate 635 between mile markers 0 and 8.
Kansas Turnpike between mile markers 206 and 226.
Interstate 35 in Kansas between mile markers 200 and 235.
Interstate 435 between mile markers 0 and 16...and
between mile markers 57 and 83.
Interstate 70 in Missouri between mile markers 0 and 28.
Interstate 35 in Missouri between mile markers 0 and 4.
Interstate 70 in Kansas between mile markers 410 and 423.
Interstate 470 between mile markers 0 and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3898 9506 3898 9508 3896 9508 3898 9516
3896 9519 3917 9518 3916 9466 3915 9459
3912 9461 3911 9460 3914 9454 3907 9411
3906 9412 3869 9413 3859 9450 3857 9507
FLASH FLOOD...RADAR INDICATED
$$
731 follow-up statement
212
WGUS73 KEAX 041255
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
755 AM CDT Thu Jul 4 2024
KSC091-103-121-209-MOC037-095-041305-
/O.CAN.KEAX.FF.W.0024.000000T0000Z-240704T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson KS-Leavenworth KS-Miami KS-Wyandotte KS-Cass MO-Jackson
MO-
755 AM CDT Thu Jul 4 2024
...FLASH FLOOD WARNING FOR JOHNSON AND NORTHERN MIAMI COUNTIES IN
EAST CENTRAL KANSAS, SOUTHWESTERN LEAVENWORTH AND WYANDOTTE COUNTIES
IN NORTHEASTERN KANSAS AND NORTHERN CASS AND JACKSON COUNTIES IN
WEST CENTRAL MISSOURI HAS BEEN REPLACED WITH A FLOOD WARNING...
&&
LAT...LON 3898 9506 3898 9508 3896 9508 3898 9516
3896 9519 3917 9518 3916 9466 3915 9459
3912 9461 3911 9460 3914 9454 3907 9411
3906 9412 3869 9413 3859 9450 3857 9507
$$
HBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:08 PM CDT, 5 hours 20 minutes earlier. Its key messages:
- Showers and Storms This Evening and Overnight; Uncertainty with Severe Potential
- Additional Shower/Storm Development Thursday Afternoon; Conditional Severe Threat
- Flooding Possible With Heavy Rainfall
Area forecast discussion, Jul 3, 9:08 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
908 PM CDT Wed Jul 3 2024
.KEY MESSAGES...
- Showers and Storms This Evening and Overnight; Uncertainty with
Severe Potential
- Additional Shower/Storm Development Thursday Afternoon; Conditional
Severe Threat
- Flooding Possible With Heavy Rainfall
&&
.DISCUSSION...
Issued at 402 PM CDT Wed Jul 3 2024
Note, forecast confidence is fairly low. Overnight activity, which
is uncertain because of today's cloud cover, will largely dictate
Thursday activity.
H3 trough axis is currently moving across the Rockies this afternoon
and has been keeping upper-level flow generally southwesterly. This
is sending a series of H5 short-waves and localized vort maxes into
the upper Midwest and lower Missouri River Valley. Stationary
thermal boundary remains parked from far southeast Kansas across
Central Missouri. Persistent upper-level divergence ahead of the
main trough axis has helped to augment lift and keep sky conditions
overcast for most of the day. The first short-wave perturbations is
approaching the KS-MO state line and has been generating light
shower activity mainly along Interstate 70 and south. Most of the
instability is confined to south of the thermal boundary, with
MLCAPE values around 1500 J/kg. The cloud cover has prevented
further destabilization this afternoon, which is likely the reason
for more general shower activity rather than robust thunderstorm
activity. Earlier this morning, CAMs were showing some deeper cores
attempting to develop, but cycles through the afternoon have held
off on convection. May see a few thunderstorms develop with one of
the passing short-waves, but overall lapse rates are note greatly
impressive. We may again see some wind if we see precipitation
loading, but the boundary layer is not as well mixed as it was last
night. The HRRR along with other CAMs are pointing to stronger
storms developing after 06z this evening along the front that will
begin moving southward as H5 height falls continue overnight. This
will produce more convergence from Interstate 70 and southward. Some
concern that the CAMs may be over estimating the instability a bit.
HREF mean values overnight are generally around 1000 J/kg.
Instability may be better further south toward the Interstate 44
corridor. The low-level jet will increase low-level wind shear
overnight in our southern counties and overall hodographs to
lengthen with the mid-level vort max increasing mid-level flow. If
convection initiates, it may be able to organize. If convection
develops, main issue will be wind gusts around 60 MPH, as LLJ
momentum could be dragged down by precipitation and precipitation
loading could lead to more downburst like storms. However,
confidence in this is rather low. We will also need to watch storm
training trends along the front. Overnight, our southern counties
are expected to see around 0.50 to 0.75 inches of rainfall, which
that itself is not an issue. However, if the probability matched
means from HREF output, between 1.50 and 2.00 inches are realized,
we may see some flash flooding. This has prompted the Flood Watch
for our southern counties. Continued rainfall Thursday may also lead
to more flooding. A lot of this is conditional on realizing deep
convection.
The current front then exits the Ozarks by mid-morning on Thursday.
More short-wave trough action over the Central Plains though will
continue to provide dCVA and result in surface cyclogenesis across
much of Kansas, with surface pressure falls extending eastward into
the lower Missouri River Valley. A trailing cold front will begin to
propagate across Kansas and eventually reach the MO-KS state line by
the middle of Thursday afternoon. The convergence along this front
will be strong, and likely augmented by larger scale synoptic ascent
ahead of the next localized mid-level vort max. Likely will see
thunderstorm development by Thursday afternoon that then continues
into the evening, mainly for Hwy. 36 and southward, though some
activity will make it to the Iowa state line. The main question is
how much instability develops. There will be stronger WAA and theta-
e advection into the area that will continue to keep dewpoints in
the upper 60s to lower 70s across the region. If there are any
breaks in cloud cover or weak subsidence through the morning,
insolation through a moist boundary layer will quickly result in
destabilization. Current HREF has been depicting mean SBCAPE values
near 2000 J/kg. With the surface pressure falls and backing surface
winds, with secondary jet streak moving over, long veering
hodographs will begin to develop. Stronger updrafts will have the
potential to become severe, and could develop supercell structure to
a few of the discrete storms. Mid-level lapse rates are again not
looking that impressive given how moist the column is, but with
rapid boundary layer destabilization and plenty of moisture,
stronger updrafts are still possible. Precipitation loading once
again will present a wind threat with stronger storms. Perhaps
stronger shear could support some larger hail, though with the large
amount of melting not sure hailstones much larger than half-dollar
would survive to the ground. There could be a conditional tornado
threat if the low-level hodographs curve enough at the time of
favorable forcing and lower LCLs, however if areal coverage of
storms quickly increases would expect a lot of disruptions to the
inflow of individual storms. Overall, would be most concerned about
downburst winds with storms tomorrow. Will need a close watch on
meso analysis for trends in both the wind field and instability to
assess threats/hazards with storms. And if there is too much
convective debris from morning activity, we may not see much in the
way of impressive storms. Even if storms are not overly robust, will
still be concerned about lightning activity storms for July 4th
activities, and may still see sub-severe wind gusts. In addition,
PWATs will likely again exceed 2 inches, which could lead to
efficient rainfall production. Again the heavier rainfall may
concentrate south of U.S. Hwy. 50, which could result in more
flooding. Thus, the flood watch will be in effect through midnight
Thursday Night. Overall ensemble probabilities for exceeding one
inch of rainfall in our southern counties is around 30 percent. HREF
probability matched means for 24 hours totals are around 2 inches,
with higher amounts further into the Ozarks Region.
For the remainder of the week into the weekend, temperatures will be
in the upper 80s to lower 90s. Current ensemble probabilities
indicate mostly dry conditions through Friday after the cold frontal
passage. However, more short-wave activity into the weekend will
bring additional rain shower and thunderstorm chances.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 901 PM CDT Wed Jul 3 2024
Ceilings slowly improving with MVFR conditions returning around
09z for all TAF sites. The shower activity from Kansas has
already moved across the area at all TAF sits and moved east as
of 02z. However the uncertainty with the thunderstorms past 09z
is increasing confidence as the thunderstorm line from Nebraska
looks to be pushing southeast towards Missouri with potential to
be around 06z-09z. This potential for shower and thunderstorm
activity late tonight into the early morning hours with
potential between 09-12z. There is a severe thunderstorm risk
further on Thursday July 4th particularly for areas highlighted
from KMCI, KMKC, and KIXD brining low ceilings, thunderstorms
and winds but it will also depends the activity for overnight
tonight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Thursday night for MOZ040-045-046-053-
054.
KS...Flood Watch through late Thursday night for KSZ060.
&&
DISCUSSION...Krull
AVIATION...KrellerHazardous weather outlook, Jul 3, 5:13 AM CDT, 21 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 513 AM CDT Wed Jul 3 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 513 AM CDT Wed Jul 3 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms will return this afternoon and persist into Thursday morning. River flooding remains ongoing. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe storms are possible on Thursday afternoon and evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:51 AM CDT | Flash Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 5 hr |
| Jul 4, 4:25 AM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 4 hr |
| Jul 4, 4:36 AM CDT | River Flood Warning | EAX | Jackson | 114 min |
| Jul 4, 4:44 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| Jul 4, 4:44 AM CDT | River Flood Warning | EAX | Jackson | 7 hr |
| Jul 4, 4:50 AM CDT | Flash Flood Warning | EAX | Cass, Jackson | 3 hr |
| Jul 4, 4:55 AM CDT | River Flood Warning | EAX | Jackson | 18 hr |
| Jul 4, 4:55 AM CDT | River Flood Warning | EAX | Jackson | 14 hr |
| Jul 4, 4:56 AM CDT | River Flood Warning | EAX | Jackson | 11 hr |
| Jul 4, 4:56 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| Jul 4, 4:59 AM CDT | River Flood Warning | EAX | Jackson | 5 hr |
| Jul 4, 5:29 AM CDT | River Flood Warning | EAX | Jackson | 15 hr |
| Jul 4, 5:39 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 29 hr |
| Jul 4, 5:40 AM CDT | River Flood Warning | EAX | Jackson | 20 hr |
| Jul 4, 5:52 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 53 hr |
| Jul 4, 7:55 AM CDT | Areal Flood Warning | EAX | Cass, Jackson | 12 hr |
| Jul 4, 8:45 AM CDT | Areal Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 11 hr |
| Jul 4, 8:50 AM CDT | Areal Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 11 hr |
| Jul 4, 9:02 AM CDT | River Flood Warning | EAX | Howard | 11 hr |
| Jul 4, 3:31 AM CDT | River Flood Warning | EAX | Johnson | 5 hr |
| Jul 4, 5:43 AM CDT | River Flood Warning | EAX | Miami | 39 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.